Arizona, 2012

Flash Flooding and Damaging Winds in Arizona, August 9, 2012

August 9, 2012 · NWS VEF · 8 events in 1 county or zone

Monsoon moisture began to return from the southeast, fueling strong thunderstorms over the eastern Mojave Desert. Several storms produced severe weather and/or flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$456,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture began to return from the southeast, fueling strong thunderstorms over the eastern Mojave Desert. Several storms produced severe weather and/or flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 9, 3:10 PM MST, 40 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT THU AUG 9 2012

.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH THE END OF THE WEEK BEFORE SHIFTING EAST OVER THE
WEEKEND. THIS WILL RESULT IN NEAR RECORD TEMPERATURES THROUGH FRIDAY
WITH CONTINUED ABOVE NORMAL TEMPERATURES WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS INTO EARLY NEXT
WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...AFTERNOON CUMULUS FIELD
A LITTLE MORE EXTENSIVE TODAY THAN 24HRS AGO. HOWEVER THE MAIN
CONVECTION IS REMAINING OVER MOHAVE AND LINCOLN COUNTY. SIMILAR TO
YESTERDAY EXPECT A LITTLE MORE CONVECTION LATE THIS
AFTERNOON/EVENING OVER THE MOUNTAINS OF CLARK/SOUTHERN SIERRA AND
PER THE EARLIER DISCUSSION THE SOUTHERN PORTION OF SAN BERNARDINO
COUNTY BEFORE CONVECTION DIES OFF OVERNIGHT.

THE RIDGE OVER THE AREA WILL BEGIN TO SHIFT EAST ON FRIDAY AS A WEAK
TROUGH MOVES ACROSS THE PACNW. THIS WILL RESULT IN LOWERING
HEIGHTS/THICKNESS OVER THE AREA WHICH WILL THEN CARRY INTO
SATURDAY AS THE RIDGE AXIS TAKES A MORE NORTHWEST/SOUTHEAST
ORIENTATION ACROSS THE DESERT SOUTHWEST ON SATURDAY WITH A CENTER
FORECAST TO BE OVER WESTERN NEW MEXICO ON SUNDAY. OVERALL LITTLE
CHANGE ANTICIPATE IN THE DIURNAL CONVECTIVE PATTERN FOR FRIDAY AS
THE RIDGE BEGINS TO SHIFT EAST...BUT A SLIGHT INCREASE MAY BE SEEN
ON SATURDAY AND SUNDAY UNDER MORE SOUTH/SOUTHEAST FLOW
ALOFT/POSSIBLE INCREASE IN MOISTURE. MODELS DO NOT INDICATE A STRONG
FOCUSING MECHANISM...BESIDES GOOD HEATING AND OROGRAPHICS HOWEVER...
SO WILL CONTINUE TO KEEP AFTERNOON/EVENING ACTIVITY MAINLY OVER THE
MOUNTAINS FOR SATURDAY AND SUNDAY.

OUTSIDE OF THE DIURNAL CONVECTION...WELL ABOVE NORMAL TEMPERATURES
UNDER THE RIDGE WILL CONTINUE THROUGH THE SHORT TERM. TEMPERATURES
TODAY ARE NEAR THOSE ON WEDNESDAY WITH EXCESSIVE HEAT CRITERIA
EXPECTED TO BE MET THIS AFTERNOON AND CONTINUE INTO FRIDAY. WILL
CONTINUE WITH THE CURRENT HEAT WARNING THROUGH FRIDAY. WILL NOT
EXTEND THE WARNING INTO SATURDAY AT THIS TIME AS IT APPEARS THAT
TEMPERATURES WILL COOL A DEGREE OR TWO AND DROP JUST BELOW THE
CRITERIA OF 111 DEGREES WHICH IS NEEDED AT MCCARRAN INTERNATIONAL
AIRPORT. HOWEVER AS STATED WELL ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE WEEKEND.

.LONG TERM...THE GFS AND ECMWF FORECAST A SOLID SOUTHWEST FLOW ALOFT
MONDAY WITH HIGH PRESSURE CENTERED OVER EL PASO TX AND A WEAK TROUGH
NEAR THE CENTRAL CALIFORNIA COAST. ONE MIGHT THINK THAT THIS WOULD
LEAD TO MAINLY DRY CONDITIONS ACROSS THE CWA HOWEVER...MODELS SHOW A
DECENT AMOUNT OF MOISTURE AND WIDESPREAD WEAK INSTABILITY WILL
CONTINUE WITH A SLIGHT CHANCE OF SHOWERS AND STORMS AS DEPICTED IN
THE INHERITED FORECAST. THE MISSING INGREDIENT FOR ANY ORGANIZED
CONVECTION IS A LACK OF ANY DISCERNIBLE TRIGGER IN THE FORECASTED
FLOW. FOR TUESDAY THROUGH THURSDAY...THE LARGE SCALE PATTERN HAS
HIGH PRESSURE RETROGRADING BACK TO THE WEST AND LOW PRESSURE
CENTERED OFF THE WEST COAST. MADE LITTLE CHANGE TO THE GRIDS SHOWING
A SLIGHT CHANCE OF STORMS MOST DAYS WITH TEMPERATURES SLIGHTLY
COOLER AS THE WEEK WEARS ON.
&&

.AVIATION...FOR MCCARRAN...FEW/SCT MIDLEVEL CLOUDS AOA 10K FEET THIS
AFTERNOON...WITH THUNDERSTORMS EXPECTED MAINLY OVER THE HIGHER
TERRAIN SURROUNDING CLARK COUNTY. WINDS WILL REMAIN RELATIVELY LIGHT
AND FAVOR TYPICAL DIURNAL TRENDS BUT THUNDERSTORM OUTFLOW COULD
BRING A WIND DIRECTION CHANGE THROUGH EARLY EVENING. TEMPS WILL BE
AOA 100F THROUGH 05Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL FAVOR DIURNAL TRENDS OUTSIDE OF
THUNDERSTORMS AND ASSOCIATED OUTFLOW. PRIMARILY FEW-SCT CLOUDS AOA
10K-12K FEET EXCEPT SCT-BKN WITH ISOLATED TO WIDELY SCATTERED
SHRA/TSRA PRIMARILY OVER MAINLY THE HIGHER TERRAIN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR CAZ522>527.
&&

JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 3:27 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 AM PDT THU AUG 9 2012

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-101000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. VERY HOT
TEMPERATURES WITH RECORD TO NEAR RECORD HIGHS POSSIBLE.
FORECASTS HIGHS TODAY WILL BE AROUND 112 DEGREES AT MCCARRAN
INTERNATIONAL AIRPORT...AROUND 117 IN LAUGHLIN AND BULLHEAD
CITY...AROUND 105 IN KINGMAN...AROUND 112 IN BARSTOW AND 125 AT
FURNACE CREEK AT DEATH VALLEY NATIONAL PARK.

AVOID STRENUOUS ACTIVITY DURING THE HEAT OF THE DAY. DRINK PLENTY
OF WATER...AVOID ALCOHOL AND CAFFEINE. CHECK ON THOSE WITH HEALTH
CONDITIONS...AND THE YOUNG AND ELDERLY WHO ARE AT RISK OF HEAT
ILLNESS.

ADDITIONAL COOLING STATIONS WILL BE OPEN ACROSS THE LAS
VEGAS VALLEY THROUGH SATURDAY. DIAL 2-1-1 FROM ANY PHONE TO FIND
THE NEAREST COOLING STATION.

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH FRIDAY.
THERE REMAINS UNCERTAINTY...BUT IT IS POSSIBLE THAT THE EXCESSIVE
HEAT WARNING COULD BE EXTENDED INTO SATURDAY AS WELL ABOVE NORMAL
TEMPERATURES CONTINUE INTO EARLY NEXT WEEK.

ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-101000-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE. WELL ABOVE NORMAL TEMPERATURES WITH NEAR RECORD TO
RECORD HIGH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH
FRIDAY...BEFORE SLOWLY MODERATING THROUGH EARLY NEXT WEEK.
ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY
RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 133 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
August 9, 3:50 PM MST
Where
Mohave County, Peach Spgs to 0.76 mi NE of Peach Spgs
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.530, -113.430

Thunderstorm winds blew trampolines into power lines.

Thunderstorm Wind, Mohave

When
August 9, 4:40 PM MST
Where
Mohave County, 4.9 mi WSW of Dolan Spgs to 4.3 mi WSW of Dolan Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
35.589, -114.278

Three power poles were blown down in Dolan Springs.

Flash Flood, Mohave

When
August 9, 4:42 PM MST to 7:00 PM MST
Where
Mohave County, 3.01 mi NNW of Dolan Spgs to 2.86 mi NNW of Dolan Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.660, -114.221

Pierce Ferry Road was closed at mile marker 15 due to flooding.

Flash Flood, Mohave

When
August 9, 4:47 PM MST to 6:00 PM MST
Where
Mohave County, 1.04 mi NNW of Peach Spgs to 1.29 mi N of Peach Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.544, -113.435

Mud washed onto Diamond Creek Road north of Peach Springs.

Flash Flood, Mohave

When
August 9, 5:00 PM MST to 7:00 PM MST
Where
Mohave County, 7.53 mi NNW of Hualapai to 5.62 mi NNW of Hualapai
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.464, -114.039

Stockton Hill Road was flooded and closed.

Thunderstorm Wind, Mohave

When
August 9, 5:58 PM MST to 6:45 PM MST
Where
Mohave County, 2.93 mi E of Bullhead City Arpt to 0.93 mi N of Bullhead City
Measured
60 kt (69 mph) measured gust
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
35.173, -114.498

A thunderstorm outflow moved east to west across Bullhead City, producing measured gusts to 69 and 68 mph, knocking down numerous power poles and lines, taking roofs and awnings off a number of mobile homes, blowing sheds over, and blowing down at least three large trees, one of which damaged a home and one of which damaged a car. Several tents collapsed and portable toilets were blown over at a party at the community park. Fences and signs were also damaged. Visibility was reduced to less than a quarter mile in blowing dust.

Flash Flood, Mohave

When
August 9, 6:30 PM MST to 7:30 PM MST
Where
Mohave County, 8.21 mi S of (Igm)mojave Co Arpt to 8.51 mi S of (Igm)mojave Co Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
35.113, -113.906

Small amounts of mud washed onto Hualapai Mountain Road between the 5500 and 6000 foot levels.

Thunderstorm Wind, Mohave

When
August 9, 6:45 PM MST to 6:55 PM MST
Where
Mohave County, 7.42 mi NNE of Golden Shores to 5.48 mi S of Mohave Valley
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.883, -114.441

Thunderstorm outflow winds blew down power lines and damaged fences and signs in Golden Shores and Mohave Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397464, 397465, 397466, 397468, 397469, 397474, 397483, 397489.